William F. Balistreri, MD

Disclosures

November 30, 2017

In This Article

Liver Injury Due to Ayurvedic and Herbal Supplements

In a study conducted in Kochi, India, 1440 patients over a 1-year period were judged by RUCAM to have sustained liver injury due to ingestion of ayurvedic and herbal supplements.[2] The most common use of these supplements was to treat drug-dyspepsia/abdominal bloating (30%) and for appetite enhancement (22%). Of note, 33% of affected persons had consumed these products as prescribed by unregistered traditional healers.

Fatigue, anorexia, and jaundice were seen at the onset of illness in 96% of the patients, pruritus in 44%, and fever in 30%. Hepatic encephalopathy was detected on admission in 30%, ascites in 37%, and positive autoantibodies in 37%. Six patients died (22%), including one post-transplant.

On biopsy or autopsy, the authors observed hepatocellular, cholestatic, and mixed patterns in 60%, 7%, and 33% of patients, respectively; the investigators specifically noted lobular/portal inflammation in 74%, interface hepatitis in 60%, necrosis in 52%, fibrosis in 67% (cirrhosis in 22%), and cholestasis in 63%. Advanced age, higher international normalized ratio (INR), and lower serum albumin levels at baseline, as well as the presence of necrosis and steatosis on biopsy, predicted mortality in the absence of cirrhosis.

Philips and colleagues[3] conducted a chemical and toxicology analysis of samples of ayurvedic and herbal drugs retrieved from a subset of these patients. They specifically analyzed the heavy metal content and searched for hepatotoxic volatile organic compounds. The comprehensive chemical analysis revealed arsenic in 58% of the solid samples, cadmium in 36%, mercury in 64%, lead in 73%, and antimony in 9%. The arsenic content was significantly associated with mortality. Pentane (71%), cyclopentane (59%), cyclobutane (35%), and dimethylamine (24%) were also detected.

These observations indicate that approved and traditional-healer ayurvedic and herbal supplements can cause varying degrees of liver injury. These compounds may contain a high content of various heavy metals and volatile organic compounds. Consumption of these products, which were often obtained from unregulated, unregistered traditional healers, may lead to severe hepatotoxicity and mortality.

Although clinical identification of at-risk patients would expedite definitive treatment and possibly timely liver transplantation, prevention through awareness and more stringent regulatory policies could reduce hepatic injury and obviate liver transplantation.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....